Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 351, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2007, 8:56 PM CDT for Story County, Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2007, 8:56 PM CDT (01:56 UTC)
- Expired
- Sep 18, 2007, 9:34 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Story County, IA
The radar
The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 9:00 PM CDT | TSTM WND GST 60 | Ames, IA | ISU METEOROLOGY PROFESSOR REPORTS AT LEAST 60 MPH WIND ON FAR NORTH SIDE OF AMES. |
| Sep 18, 9:01 PM CDT | TSTM WND DMG | Slater, IA | 2 FOOT DIAMETER BRANCH FELL OF TREE AND BLOCKED HIGHWAY 210. |
| Sep 18, 9:02 PM CDT | TSTM WND DMG | Ames, IA | POWER LINES BLOWN DOWN IN TWO DIFFERENT LOCATIONS NEAR THE CITY. ONE SET OF POWER LINES LANDED ON A SCHWANS TRUCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 190155
SVRDMX
IAC169-190245-
/O.NEW.KDMX.SV.W.0351.070919T0156Z-070919T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT TUE SEP 18 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STORY COUNTY IN CENTRAL IOWA...
* UNTIL 945 PM CDT.
* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES WEST OF STORY CITY TO AMES TO 8 MILES WEST OF
HUXLEY...OR ALONG A LINE EXTENDING FROM 31 MILES SOUTHEAST OF FORT
DODGE TO 30 MILES NORTH OF DES MOINES TO 21 MILES NORTH OF DES
MOINES...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HUXLEY BY 905 PM CDT...
NEVADA BY 910 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 103 AND 126.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4220 9325 4220 9324 4219 9325 4210 9325
4209 9323 4187 9324 4186 9370 4220 9371
TIME...MOT...LOC 0156Z 270DEG 34KT 4221 9367 4201 9362
4186 9371
$$
COGIL2 follow-up statements
000
WWUS53 KDMX 190207
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
908 PM CDT TUE SEP 18 2007
IAC169-190245-
/O.CON.KDMX.SV.W.0351.000000T0000Z-070919T0245Z/
STORY IA-
908 PM CDT TUE SEP 18 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR STORY COUNTY...
AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROLAND TO NEVADA TO CAMBRIDGE...OR ALONG A LINE
EXTENDING FROM 42 MILES SOUTHEAST OF FORT DODGE TO 31 MILES NORTH OF
DES MOINES TO 21 MILES NORTH OF DES MOINES...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MCCALLSBURG AND MAXWELL BY 915 PM CDT...
ZEARING...COLO AND COLLINS BY 920 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4220 9325 4220 9324 4219 9325 4210 9325
4209 9323 4187 9324 4186 9370 4220 9371
TIME...MOT...LOC 0208Z 268DEG 36KT 4220 9345 4201 9346
4188 9349
$$000
WWUS53 KDMX 190234
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
934 PM CDT TUE SEP 18 2007
IAC169-190244-
/O.CAN.KDMX.SV.W.0351.000000T0000Z-070919T0245Z/
STORY IA-
934 PM CDT TUE SEP 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR STORY COUNTY IS CANCELLED...
AT 933 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4220 9325 4220 9324 4219 9325 4210 9325
4209 9323 4187 9324 4186 9370 4220 9371
TIME...MOT...LOC 0234Z 268DEG 36KT 4221 9310 4202 9311
4189 9314
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 7:00 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 18, 7:00 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 700 PM CDT TUE SEP 18 2007 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... 110KT JET SEGMENT LIFTING INTO SRN CANADA THIS AFTERNOON WITH MID MO VALLEY IN FAVORED ENTRANCE REGION DIVERGENCE AHEAD OF HIGH PLAINS SHRT WV. TWO DISTINCT AREAS OF QG FORCING EVIDENT WITH WV EMBEDDED IN TROUGH...LIFTING NEWD OUT OF ERN DAKOTAS AND TOWARD IA FROM KS. CONVECTION IN DEEP MOISTURE FETCH TO OUR S AND W EXPANDING IN INTENSITY AS CAPE/CIN INCREASE/DECREASE RESPECTIVELY WITH 20-30KT 0-1KM SHEAR PUSHING INTO IA. HEAVY RAIN ENVIRONMENT PUSHING CLIMATOLOGICAL EXTREMES WITH PWS JUST UNDER 1.90 INCHES AND WARM CLOUD DEPTHS AROUND 12KFT. OTHER AREA OF CONCERN FARTHER W INTO NE PER RECENT SPC MCD IN BETTER CONVERGENCE. 19Z SFC ANLYS SHOWS CDFNT FM KS THROUGH NE INTO WRN MN WITH WV ALONG NE/KS BORDER. && .SHORT TERM...TONIGHT THROUGH THU NIGHT INITIAL CONCERN OBVIOUSLY CONVECTIVE TRENDS TONIGHT. EXPECT THESE TWO WAVES OF TSTMS POSSIBLY MERGING TOGETHER LATER TONIGHT AND LIFTING OUT OF FORECAST AREA...AT OR LEAST INTO EASTERN PORTIONS BY 06Z. WOULD EXPECT MORE SIGNIFICANT AREA FOR US TO BE CURRENT KS/MO STORMS. ALL THREATS OF SVR WX ON THE TABLE AND PRIMARILY SERN HALF ALTHOUGH NO PARTICULAR ONE TOO HIGH AT THE MOMENT. HAIL...WIND AND LOW TOP TORNADO THREATS MAY INCREASE THERE SLIGHTLY AS TEMPS PUSH INTO THE 80S BUT THICKER CLOUD COVER MAY KEEP WRN AREAS OUT OF THE SVR THREAT. EVEN IF NE/KS CONVECTION REACHES IA...DEBRIS CLOUDS AND LOSS OF HEATING SHOULD DIMINISH SVR CHANCES SOMEWHAT. AFOREMENTIONED HEAVY RAIN PARAMETERS POINT TOWARD LOCALLY HEAVY RAINS WHICH ARE TAGGED IN FORECAST WORDING...MAINLY CENTRL INTO ERN SECTIONS...BUT PROGRESSIVE NATURE OF SYS AND RELATIVELY DRY GROUND SHOULD PRECLUDE MUCH IN THE WAY OF FLOODING. FNTL BNDRY AND LARGE SCALE FORCING SHOULD EXIT OFF TO THE EAST EARLY TOMORROW MORNING WITH FAIR WX ANTICIPATED WED AS HIGH BUILDS INTO UPPER MO/MS RIVER VALLEYS. RETURN FLOW/ISENT LIFT WED NIGHT INTO THU LEAD TO TEMPORAL AND SPACIAL EXPANSION OF SLIGHT CHANCES...BUT THAT IS CURRENT EXTENT OF PCPN WORDING TO END THE WORK WEEK. THIS MAY NEED TO BE REVISITED AND HIT HARDER CLOSER TO WETTER GFS SOLUTION IF TRENDS CONTINUE HOWEVER. NO BIG DEVIATIONS FROM GUIDANCE BLEND FOR MINS THROUGH PERIOD ALTHOUGH NUDGED TOWARD LOW END WED NIGHT AND HIGHER END THU NIGHT DURING RETURN FLOW. FORECAST SOUNDINGS AND MIXING IN NLY/NELY FLOW SUGGEST KEEPING THINGS TOWARD LOW END OF GUIDANCE WED...AND EVEN THU ALTHOUGH WINDS DO SWING SELY. .LONG TERM...FRI THROUGH TUE PERIOD BEGINS WITH SHRT WV AND WEAK FNT JUST BRUSHING NRN PLAINS INTO THE GREAT LAKES. SYNOPTIC FORCING AND SATURATION POTENTIAL REMAINS TO THE NORTH AND SUFFICIENT MLCIN SEEMS TO BE IN PLACE TO PRECLUDE DEVELOPMENT ALONG FRONT AND CONVERGENCE SO WILL KEEP FCST DRY WHICH IS ALSO SUGGESTED BY GEFS PCPN PROBS. LATER IN THE WEEKEND MOST MODELS ARE IN AGREEMENT AMPLIFYING PATTERN WITH RIDGE BUILDING INTO UPPER MS VALLEY AND GREAT LAKES. LITTLE PCPN THREAT WITH TEMPS MAIN FOCUS. CONSIDERING STRONG SLY FLOW AND MIXING POTENTIAL SEE NO REASON WHY WE WOULD NOT APPROACH MOS GUIDANCE. QUESTION BY NEXT WEEK WILL BE WHEN TO RE-INTRODUCE PCPN. CANNOT ARGUE WITH HPC BLEND OF ECMWF/GEFS WHICH ALSO SHOWS SIMILARITIES TO GEM AND 06Z GFS. THIS SCENARIO BRINGS FRONT THROUGH AROUND MON/MON EVE WITH THE POTENTIAL FOR LIGHTER MID LEVEL FORCING AND PCPN BEHIND FRONT BUT AHEAD OF TROUGH INTO TUE. && .AVIATION...19/00Z THUNDERSTORMS ONGOING ACROSS THE AREA AND WILL AFFECT ALL TAF SITES THROUGH 06Z AND HAVE INCLUDED. THERE WILL BE A FEW HOUR LULL BETWEEN THE LINE OF STORMS TO THE EAST AND THE ONE MOVING INTO WESTERN IA WHERE CONDITIONS WILL IMPROVE TO VFR. FRONTAL BOUNDARY WILL ENTER CENTRAL IA THOUGH LOW LEVEL MOISTURE WILL NOT CLEAR OUT COMPLETELY TOWARDS MORNING. SOME STRATUS AND FOG IS POSSIBLE FROM 10-14Z WITH SOME LOCAL IFR CONDITIONS POSSIBLE ESPECIALLY NEAR FOD AND MCW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM/SHORT TERM...BSS/KJ AVIATION...DONAVON
Hazardous weather outlook, Sep 18, 3:27 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT TUE SEP 18 2007 IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-071-081- 092-191100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON- GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 327 PM CDT TUE SEP 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF CENTRAL IOWA...GENERALLY WEST OF BEDFORD...FORT DODGE AND FOREST CITY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL MID EVENING. ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR...PRODUCING 1 TO 2 INCHES OF RAIN IN A SHORT TIME. THIS WOULD CAUSE URBAN STREET FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED UNTIL MID EVENING. RAINFALL REPORTS WOULD BE APPRECIATED AS WELL. IAZ007-017-026>028-036>039-047>050-059>062-072>075-082>086- 093>097-191100- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 327 PM CDT TUE SEP 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...GENERALLY ALONG AND EAST OF I-35. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL LATE EVENING...ESPECIALLY EAST OF I-35 AND SOUTH OF HIGHWAY 30. DAMAGING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE THE PRIMARY WEATHER THREAT. AN ISOLATED SHORT-LIVED TORNADO IS ALSO POSSIBLE UNTIL SUNSET. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH TOTALS REACHING 1 TO 2 IN A SHORT PERIOD OF TIME. THIS MAY RESULT IN PONDING OF WATER ON ROADS AND URBAN STREET FLOODING...BUT IS NOT EXPECTED TO CAUSE SIGNIFICANT RISES IN SMALL STREAMS AND CREEKS. THE MOST LIKELY AREA FOR HEAVY RAINFALL WILL OCCUR JUST EAST OF I-35 UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED UNTIL LATE EVENING. RAINFALL REPORTS WOULD BE APPRECIATED AS WELL. JUNGBLUTH
In the hours before
Local storm report, Sep 18, 8:00 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST CASEY 41.51N 94.52W
09/18/2007 M65 MPH GUTHRIE IA MESONET
SCHOOL NET...SADI4
&&
PODRAZIKLocal storm report, Sep 18, 8:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND DMG GUTHRIE CENTER 41.68N 94.50W
09/18/2007 GUTHRIE IA EMERGENCY MNGR
TREE TOOK POWER POLE AND LINES DOWN IN GUTHRIE CENTER.
&&
PODRAZIKLocal storm report, Sep 18, 8:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG MENLO 41.52N 94.40W
09/18/2007 GUTHRIE IA EMERGENCY MNGR
POWER LINES DOWN IN MENLO...POWER OUT IN THE WEST SIDE OF
TOWN.
&&
PODRAZIKLocal storm report, Sep 18, 8:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
838 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST 1 E PERRY 41.84N 94.07W
09/18/2007 E70 MPH DALLAS IA TRAINED SPOTTER
&&
MOYERLocal storm report, Sep 18, 8:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 1 E PERRY 41.84N 94.07W
09/18/2007 E70.00 MPH DALLAS IA TRAINED SPOTTER
&&
MOYERLocal storm report, Sep 18, 8:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST N DANA 42.11N 94.24W
09/18/2007 E60 MPH GREENE IA TRAINED SPOTTER
ESTIMATED 60 TO 65 MPH WINDS.
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:25 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 50 min |
| Sep 18, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 50 min |
| Sep 18, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 41 min |
| Sep 18, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 49 min |
| Sep 18, 8:20 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 40 min |
| Sep 18, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.